Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Feb 26, 2009, 9:05 AM CST for Ida County, Woodbury County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 26, 2009, 9:05 AM CST (15:05 UTC)
- Expired
- Feb 26, 2009, 9:30 AM CST
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Ida County, IA, Woodbury County, IA
The radar
The Omaha radar (KOAX), 142 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 489 m²/s²
- 0-3 km storm-relative helicity
- 601 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 261505
SVRFSD
IAC093-193-261530-
/O.NEW.KFSD.SV.W.0001.090226T1505Z-090226T1530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 AM CST THU FEB 26 2009
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IDA COUNTY IN NORTHWEST IOWA
SOUTHEASTERN WOODBURY COUNTY IN NORTHWEST IOWA
* UNTIL 930 AM CST
* AT 903 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED 4 MILES WEST OF BATTLE CREEK...OR 10 MILES
WEST OF IDA GROVE...AND WAS MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
IDA GROVE AROUND 920 AM CST...
HOLSTEIN AROUND 925 AM CST...
GALVA AROUND 930 AM CST...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4256 9559 4256 9540 4248 9540 4247 9533
4239 9534 4222 9559 4222 9591
TIME...MOT...LOC 1504Z 225DEG 26KT 4234 9566
$$
WEISSER2 follow-up statements
000
WWUS53 KFSD 261523
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
923 AM CST THU FEB 26 2009
IAC093-193-261530-
/O.CON.KFSD.SV.W.0001.000000T0000Z-090226T1530Z/
WOODBURY IA-IDA IA-
923 AM CST THU FEB 26 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CST
FOR IDA AND SOUTHEASTERN WOODBURY COUNTIES...
AT 920 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL. THIS STORM WAS LOCATED NEAR HOLSTEIN...OR 7 MILES NORTHWEST OF
IDA GROVE...MOVING NORTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
GALVA AROUND 930 AM CST...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4256 9559 4256 9540 4248 9540 4247 9533
4239 9534 4222 9559 4222 9591
TIME...MOT...LOC 1523Z 225DEG 26KT 4244 9553
$$
08000
WWUS53 KFSD 261530
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 AM CST THU FEB 26 2009
IAC093-193-261539-
/O.EXP.KFSD.SV.W.0001.000000T0000Z-090226T1530Z/
WOODBURY IA-IDA IA-
930 AM CST THU FEB 26 2009
...THE SEVERE THUNDERSTORM WARNING FOR IDA AND SOUTHEASTERN WOODBURY
COUNTIES EXPIRES AT 930 AM CST...
WHILE THE THREAT FOR PEA SIZE HAIL WILL CONTINUE IN NORTHEAST IDA
COUNTY THROUGH ABOUT 940 AM CST...THE THREAT FOR PENNY SIZE HAIL HAS
DIMINSHED.
&&
LAT...LON 4256 9559 4256 9540 4248 9540 4247 9533
4239 9534 4222 9559 4222 9591
TIME...MOT...LOC 1529Z 225DEG 26KT 4247 9549
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 4:53 AM CST, 4 hours 12 minutes earlier.
Area forecast discussion, Feb 26, 4:53 AM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
450 AM CST THU FEB 25 2009
.DISCUSSION...
SEAT OF THE PANTS FCST AS SYSTEM IS MOVG FASTER AND FURTHER NORTH
THAN PREV FCSTS AND MODELS...AND PRECIP TYPE STILL A QUESTION. N/S
BAND OF CONVECTIVE LIKE WINTER PRECIP WITH SNOW NORTH AND ZR AND IP
SOUTH...MOVG EWD THRU JAMES VALLEY ATTM...WITH MAIN BAROCLINIC ZONE
JUST NORTH OF CWA. SO WINTER WX ADVY STILL LOOKS GOOD WITH BAND OF
WINTER PRECIP...BUT MOVG EAST FASTER THAN PREV FCST. MOISTURE INFLOW
INTO SYSTEM ALSO APPEARS TO BE LACKING FOR MAJOR WINTER EVENT.
THOUGHT ABOUT DOWNGRADING WINTER STORM WARNING...BUT BAND COULD
STILL BLOW UP IN FAR NRN CWA AS AIR MASS SATURATES THIS MRNG...AND
DID NOT WANT TO FLIP/FLOP. CUT BACK SNOW AMOUNTS ACROSS THE BOARD...
BUT LATER SHIFTS COULD DO SOME MORE ESP IN WRN CWA WHERE QUASI DRY
SLOT IS MOVG EWD THIS MRNG. OTRW SOME WRAPAROUND LGT SNOW SHOULD
STILL MOVE SEWD OVER CWA THRU THE AFTN WITH NELY FLOW BECMG STG NLY
PULLING DOWN MUCH COLDER AIR WITH FALLING TEMPS. CUT BACK LOWS...AND
ESP HIGHS FOR FRI WITH ARCTIC AIR. DID UP POPS MAINLY FOR SWRN HLF
CWA FRI AND SRN CWA FOR FRI NGT WITH A COUPLE INCHES PSBL WITH NICE
UPR LOW MOVG SEWD OVER CWA.
&&
.AVIATION...
WILL BE FORTHCOMING AFT THE 12Z TAFS.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR IAZ001-
012.
WINTER WEATHER ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR IAZ020-
031.
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR IAZ002-
013-014-021-022-032.
WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR IAZ003.
MN...WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR MNZ098.
WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR MNZ089-
090.
WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR MNZ071-072-
080-081-097.
NE...WINTER WEATHER ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR NEZ013-
014.
SD...WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR
SDZ054>056-061-062-066-067.
WINTER WEATHER ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR SDZ070-
071.
WINTER WEATHER ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR SDZ050-
052-053-057>060-063>065-068-069.
WINTER STORM WARNING UNTIL 4 PM CST THIS AFTERNOON FOR
SDZ038>040.
&&
RSRHazardous weather outlook, Feb 26, 5:55 AM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0555 AM CST THU FEB 26 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 0555 AM CST THU FEB 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... A BAND OF BRIEFLY HEAVY WINTER PRECIPITATION WILL MOVE EAST OVER THE AREA THROUGH THIS MORNING. FREEZING RAIN AND SLEET WILL BECOME MIXED WITH AND CHANGE TO SNOW SOUTH OF INTERSTATE 90 WITH MOSTLY SNOW EXPECTED NORTH OF THE INTERSTATE. UP TO A TENTH OF AN INCH OF ICE IS POSSIBLE SOUTH OF THE INTERSTATE WITH A QUICK 2 TO 4 INCHES POSSIBLE NORTH OF THE INTERSTATE THIS MORNING. THE SNOW SHOULD CONTINUE OVER SOUTHWEST MINNESOTA INTO THE AFTERNOON. TOTAL SNOW AMOUNTS SHOULD RANGE FROM 5 TO 7 INCHES FROM NEAR BROOKINGS TO MARSHALL TO WINDOM...TO LESS THAN AN INCH ALONG THE MISSOURI VALLEY. INCREASING NORTHERLY WINDS TO 20 TO 30 MPH WILL BRING IN MUCH COLDER AIR BY THIS AFTERNOON...CONTINUING INTO THE EVENING. AREAS OF BLOWING SNOW WILL ALSO BE POSSIBLE...MAINLY FROM EAST CENTRAL SOUTH DAKOTA TO SOUTHWEST MINNESOTA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SOME SNOW SHOULD MOVE EAST AND SOUTHEAST OVER THE AREA FRIDAY AFTERNOON AND NIGHT. SEVERAL INCHES OF SNOW IS POSSIBLE...WITH THE HEAVIEST AMOUNTS EXPECTED SOUTHWEST OF LINE FROM HURON TO SIOUX FALLS TO SPENCER IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
In the hours before
Local storm report, Feb 26, 5:29 AM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 AM CST THU FEB 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM SNOW HURON 44.36N 98.22W
02/26/2009 M2.0 INCH BEADLE SD OFFICIAL NWS OBS
QUICK 2 INCHES IN THE LAST HOUR
0520 AM FREEZING RAIN YANKTON 42.89N 97.39W
02/26/2009 E0.00 INCH YANKTON SD BROADCAST MEDIA
UP TO .05 INCH ICE SO FAR
&&
RRYRHOLMNearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.